Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 29, NWS Des Moines, IA

March 24, 2009Wapello County, Iowa

NWS Des Moines, IA issued this river flood warning at Mar 24, 2009, 10:20 AM CDT for Wapello County, Iowa. It took effect at Mar 25, 2009, 12:12 PM CDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 24, 2009, 10:20 AM CDT (15:20 UTC)
In effect from
Mar 25, 2009, 12:12 PM CDT
Expired
Mar 26, 2009, 10:21 AM CDT
In force
22 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River near Eddyville (EDYI4).

Action stage
60 ft
Minor stage
63 ft
Moderate stage
68 ft
Major stage
70 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05489200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 24, 6:35 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 24, 6:35 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
635 AM CDT TUE MAR 24 2009

.UPDATED FOR THE 12Z AVIATION DISCUSSION...

.DISCUSSION...
LINE OF SVR THUNDERSTORMS HAS MOVED TO THE EAST AND IS
WEAKENING...RESULTING IN SOME GUSTY WINDS IN THE 40 TO 50 MPH
RANGE.  DO NOT EXPECT TO SEE THIS LAST ALL THAT LONG THIS MRNG
HWVR.  AS LOW MOVS NWD...TRAILING TROF WILL GIVE THE LAST SHOT OF
PCPN OUT OF THIS SYS.  MSTR PUNCH OVR ERN KS ANS MO WILL INTERACT
WITH THE TROF AND AS A RESULT HAVE KEPT THE FFA OVR THE SERN ZNS.
EVEN THE LGTR ECHOS ON RADAR OVR CNTRAL IA HAVE BEEN PRODUCING .15
TO .25 INCH PER HR AS IT LFTS NNEWD.  MOST OF ACTIVITY WILL BE N OF
THE STATE BY TNGT WITH SOME PARTIAL CLRG.  ATTN WILL TURN TO THE
NEXT COUPLE OF WAVES FOR THE THU NGT INTO SAT TIMEFRAME.  AGMT BTWN
THE MDLS IS POOR AT BEST.  GFS AND ECMWF ARE CONSIDERABLY FARTHER S
WITH THE SYSTEMS LATER THIS WEEK..WITH THE GFS PUTING IA IN THE
BULLSEYE.  THE ENS IS FARTHER TO THE SEE AS WELL.  DID NOT MAKE SIG
CHNGS TO THE GOING FCST GIVEN THE UNCERTAINLY.  FEEL THE END OF THE
WEEK WILL BE ACTIVE...BUT PTYPE AND AMTS ARE IN QUESTION.  WITH THE
LKLY SOLN ENDING UP FARTHER S...THAT SHOULD CUT THE AMTS DOWN
SOME...BUT MAY ALSO PUSH THE R/S LINE FARTHER SEWD OF THE CUR
FCSTS.  THAT WILL NEED TO BE ADDRESSED WITH NEXT RUN.

&&

AVIATION...24/12Z
SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO STREAM NORTH
NORTHEASTWARD INTO SOUTHERN/CENTRAL IOWA FROM CENTRAL MISSOURI. THIS
ACTIVITY IS EXPECTED TO LINGER THROUGH THE MORNING HOURS...WITH A
SLOW PROGRESSION EASTWARD AND TAPER OFF BY EARLY TO MID AFTERNOON.
CIGS/VSBYS WILL REMAIN MAINLY IN THE MVFR RANGE...BUT A FEW ISOLATED
IFR/LIFR CIGS ARE BEING NOTED ACROSS SOUTH CENTRAL IOWA AND MAY
IMPACT KDSM OR KOTM THROUGHOUT THE MORNING HOURS. SOME THINNING OF
THE CLOUD DECK IS EXPECTED THIS AFTERNOON INTO THE EVENING AS A
DRIER AIR MOVES INTO THE STATE. HOWEVER THIS WILL BE SHORT-LIVED AS
CLOUDS ARE EXPECTED TO THICKEN AND LOWER BEHIND A COLD FRONT SLIDING
THROUGH THE STATE LATER TODAY. SOUTHEAST TO SOUTHERLY WINDS WILL
GRADUALLY SHIFT TO THE SOUTHWEST THEN WEST TO NORTHWEST BY TONIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THROUGH TUESDAY AFTERNOON FOR
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-
WAPELLO-WAYNE.

&&

SHORT TERM...MJA
LONG TERM...MS MAR 09
AVIATION...MJA
Hazardous weather outlook, Mar 24, 5:42 AM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
542 AM CDT TUE MAR 24 2009

IAZ062-074-075-083>086-094>097-251100-
POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-
WAYNE-APPANOOSE-DAVIS-
542 AM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON-SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING...AND TAPER OFF FROM WEST TO EAST THIS AFTERNOON. AN
EXTENDED PERIOD OF MODERATE RAINFALL MAY RESULT IN FLOODING OF
AREAS RIVERS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081-
082-092-093-251100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR-RINGGOLD-
542 AM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MIXED RAIN AND SNOW WILL SPREAD INTO THE AREA THURSDAY NIGHT AND
CONTINUE INTO SATURDAY. THERE IS THE POSSIBILITY OF A NARROW BAND
OF HEAVY SNOW SETTING UP WITH THIS SYSTEM...WITH SEVERAL INCHES OF
SNOW POSSIBLE. IT IS TOO EARLY TO PIN POINT THE EXACT LOCATION OF
THE BAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Mar 24, 9:19 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
919 AM CDT TUE MAR 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     NON-TSTM WND DMG 2 ENE BOONE AIRPORT     42.06N 93.82W
03/24/2009                   BOONE              IA   EMERGENCY MNGR

            CORRUGATED PLASTIC ROOF LIFTED OFF WOODEN FRAME PORCH.
            DAMAGE TO FRAME AS WELL. TIME ESTIMATED.

&&

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 8:03 PM CDTTornado WarningDMXAdams, Cass27 min
Mar 23, 9:07 PM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union23 min
Mar 23, 9:29 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison, Polk31 min
Mar 23, 9:58 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Madison, Polk, Warren32 min
Mar 24, 3:50 AM CDTRiver Flood WarningDMXTaylor7 hr
Mar 24, 8:43 AM CDTRiver Flood WarningDMXLucas3 days
Mar 24, 10:20 AM CDTRiver Flood WarningDMXWapello5 days
Mar 24, 10:20 AM CDTRiver Flood WarningDMXMahaska3 days
Mar 24, 10:20 AM CDTRiver Flood WarningDMXDecatur29 hr
Mar 24, 10:20 AM CDTRiver Flood WarningDMXAppanoose, Wayne23 hr
Mar 24, 2:56 PM CDTAreal Flood WarningDMXMarion6 hr
Mar 24, 3:38 PM CDTRiver Flood WarningDMXMadison, Warren6 hr

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.